The Aword

  • Increase font size
  • Default font size
  • Decrease font size

The Danger Signs

E-mail Print PDF


Important: in view of the potentially serious nature of the adverse effects on the stomach, patients are advised to seek medical attention if they experience any symptoms such as indigestion, heartburn, waterbrash etc.

If vomiting occurs, it is important to check for signs that there may have been bleeding in the stomach: the vomitus may have frank blood in it or may appear like coffee grounds. Also, faeces (stools)  may be black and tarry. If this occurs, you must seek urgent medical attention.

Accompanying symptoms may include feeling faint/dizzy/nausea/abdominal pain/back pain (often between the shoulder blades).

To put the incidence of gastrointestinal adverse effects into clinical context, note that NSAID-related deaths have a higher incidence than those from cervical cancer. In the UK, there are over 2,000 such deaths each year.

Generally the rate of gastric/duodenal ulceration runs at about 1-2%, but as the number of people using NSAIDs is enormous, we are dealing with a large number of cases.

The following are recognised risk factors for upper GI ulceration:

a. Age over 65
b. A history of previous gastrointestinal symptoms associated with NSAIDs.
c. Concomitant use of oral corticosteroids
d. High NSAID doses
e. A high disability index.